Oklahoma, 2014

Damaging Winds in Oklahoma, June 28, 2014

June 28, 2014 · NWS OUN · 14 events in 8 counties and zones

A large complex of strong to severe storms moved off the Southern High Plains, reaching northern and central portions of Oklahoma early on the 28th. Several severe wind gusts were reported, along with sporadic minor structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A large complex of strong to severe storms moved off the Southern High Plains, reaching northern and central portions of Oklahoma early on the 28th. Several severe wind gusts were reported, along with sporadic minor structural damage. Storms gradually weakened through the noon hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 28, 1:18 AM CST, 52 minutes earlier.

Area forecast discussion, Jun 28, 1:18 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
218 AM CDT SAT JUN 28 2014

.DISCUSSION...
A MID AND UPPER LEVEL TROUGH WILL CONTINUE EAST AND NORTHEAST
ACROSS THE CENTRAL AND SOUTHERN PLAINS TODAY WITH BETTER FORCING
REMAINING NORTH OF THE FA. A STRONG LOW LEVEL JET EARLY THIS
MORNING AND SUFFICIENT INSTABILITY WILL SUPPORT THE RISK OF A FEW
SEVERE STORMS WITH HAIL BEING THE MAIN THREAT. THE BEST CHANCE FOR
STORMS AFTER SUNRISE...IS EXPECTED TO BE ACROSS NORTH CENTRAL
OKLAHOMA. STORM INTENSITY ACROSS THE REGION SHOULD DECREASE AS THE
LOW LEVEL JET WEAKENS THROUGH DURING THE MORNING.

ADDITIONAL STORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...BUT OVERALL HEIGHT RISES AND RATHER WARM 7H TEMPS SHOULD
LIMIT THE NUMBER OF STORMS. INSTABILITY AND ENOUGH SHEAR WILL
SUPPORT THE RISK OF SEVERE STORMS WITH LARGE HAIL.

ANOTHER TROUGH WILL MOVE ACROSS THE NORTHERN AND CENTRAL PLAINS
EARLY NEXT WEEK. THIS WILL HELP PUSH A FRONTAL BOUNDARY INTO
OKLAHOMA. THIS WILL PROVIDE A DECENT CHANCE FOR STORMS MONDAY
NIGHT THROUGH AT LEAST WEDNESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  86  73  92  74 /  30  30  10  10
HOBART OK         92  70  96  73 /  20  30  10  10
WICHITA FALLS TX  94  74  96  74 /  10  20  10  10
GAGE OK           92  69  96  73 /  30  10  10  10
PONCA CITY OK     84  71  93  75 /  50  60  10  10
DURANT OK         89  75  91  75 /  30  30  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 6 AM CDT EARLY THIS MORNING FOR OKZ004>007-
     009>012-014>018-021>024.

TX...NONE.
&&
Hazardous weather outlook, Jun 27, 7:52 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT FRI JUN 27 2014

OKZ004>048-050>052-TXZ083>090-290200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
852 PM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS
PORTIONS OF WESTERN OKLAHOMA...AND PERHAPS WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ALONG AND
WEST OF A LINE FROM FREEDOM TO HOLLIS OKLAHOMA. DAMAGING HAIL UP
TO THE SIZE OF GOLF BALLS AND WIND GUSTS OVER 60 MPH WILL BE THE
MAIN THREATS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
PARTS OF WESTERN OKLAHOMA SHOULD PREPARE FOR POSSIBLE SEVERE
WEATHER OPERATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
LINGERING SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS NORTHERN
OKLAHOMA SATURDAY MORNING. THROUGH THE AFTERNOON AND EVENING... AN
APPROACHING FRONT WILL PROVIDE FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA
THROUGH THE EVENING AND OVERNIGHT. STRONG TO SEVERE STORMS WILL BE
POSSIBLE LATE SATURDAY AFTERNOON AND EVENING... WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

THUNDERSTORM CHANCES WILL RETURN EARLY NEXT WEEK... AS A SERIES OF
UPPER LEVEL DISTURBANCES TRAVERSE THE CENTRAL PLAINS TUESDAY
THROUGH THURSDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 28, 12:48 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
148 AM CDT SAT JUN 28 2014

OKZ016-017-022>024-035-280715-
KIOWA OK-CUSTER OK-BLAINE OK-WASHITA OK-CADDO OK-CANADIAN OK-
148 AM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
CUSTER...SOUTHWESTERN BLAINE...EASTERN WASHITA...NORTHWESTERN CADDO
AND SOUTHWESTERN CANADIAN COUNTIES UNTIL 215 AM CDT...

AT 145 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOUNTAIN
VIEW...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3496 9877 3516 9914 3569 9876 3548 9809
TIME...MOT...LOC 0645Z 219DEG 26KT 3514 9876
Local storm report, Jun 28, 1:03 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
203 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     NON-TSTM WND GST 3 N PUTNAM              35.90N 98.97W
06/28/2014  M63 MPH          DEWEY              OK   MESONET

            POSSIBLE HEAT BURST WIND

0150 AM     NON-TSTM WND GST 3 N PUTNAM              35.90N 98.97W
06/28/2014  M63 MPH          DEWEY              OK   MESONET

            POSSIBLE HEAT BURST WIND

&&

EM
Special weather statement, Jun 28, 1:03 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
203 AM CDT SAT JUN 28 2014

OKZ005-006-009>012-014>018-280745-
ROGER MILLS OK-WOODWARD OK-WOODS OK-CUSTER OK-KINGFISHER OK-
BLAINE OK-DEWEY OK-GARFIELD OK-MAJOR OK-ELLIS OK-ALFALFA OK-
203 AM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGER MILLS...
SOUTHERN WOODWARD...SOUTHEASTERN WOODS...NORTHERN CUSTER...
KINGFISHER...BLAINE...DEWEY...WESTERN GARFIELD...MAJOR...EAST CENTRAL
ELLIS AND SOUTHERN ALFALFA COUNTIES UNTIL 245 AM CDT...

SCATTERED THUNDERSTORMS EXTENDING FROM CORDELL TO BINGER AND HINTON
WILL PRODUCE STRONG WIND GUSTS OF 50 TO 60 MPH FROM THE SOUTH.
THESE WINDS WILL EXTEND WELL NORTH OF THE MAIN THUNDERSTORMS.

HAZARDS INCLUDE... WIND GUSTS TO 50 TO 60 MPH...

LAT...LON 3573 9940 3650 9947 3651 9791 3575 9775
TIME...MOT...LOC 0656Z 219DEG 25KT 3595 9868
Special weather statement, Jun 28, 1:27 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
227 AM CDT SAT JUN 28 2014

OKZ017-018-023-024-027-280800-
KINGFISHER OK-BLAINE OK-CADDO OK-GRADY OK-CANADIAN OK-
227 AM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KINGFISHER...
SOUTHEASTERN BLAINE...CENTRAL CADDO...NORTHERN GRADY AND CANADIAN
COUNTIES UNTIL 300 AM CDT...

AT 225 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM
OKARCHE TO COGAR AND ANADARKO.  THE STORMS WERE MOVING NORTHEAST AT
40 TO 50 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 45 MPH
SMALL HAIL...

LAT...LON 3579 9767 3560 9767 3493 9770 3509 9852
      3584 9846
TIME...MOT...LOC 0725Z 221DEG 44KT 3539 9801
Special weather statement, Jun 28, 2:00 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
300 AM CDT SAT JUN 28 2014

OKZ018-019-024-025-027>029-280830-
LOGAN OK-OKLAHOMA OK-KINGFISHER OK-MCCLAIN OK-GRADY OK-CLEVELAND OK-
CANADIAN OK-
300 AM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...WESTERN
OKLAHOMA...SOUTHERN KINGFISHER...NORTHWESTERN MCCLAIN...NORTHEASTERN
GRADY...NORTHWESTERN CLEVELAND AND CANADIAN COUNTIES UNTIL 330 AM
CDT...

AT 257 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WAS LOCATED FROM
KINFISHER TO YUKON AND TUTTLE.  THE STORMS WERE MOVING NORTHEAST AT
45 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 45 MPH...

LAT...LON 3508 9754 3512 9798 3589 9810 3586 9748
TIME...MOT...LOC 0757Z 224DEG 39KT 3541 9765
Local storm report, Jun 28, 2:08 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
308 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND GST 3 SSW FREEDOM           36.73N 99.13W
06/28/2014  M58 MPH          WOODWARD           OK   MESONET

&&

EM

The radar

The Norman radar (KTLX), 84 km away, was scanning. The volume nearest the first event began at 08:10 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingfisher

When
June 28, 2:10 AM CST
Where
Kingfisher County, 1.12 mi W of Kingfisher
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.860, -97.950

Thunderstorm Wind, Kingfisher

When
June 28, 2:15 AM CST
Where
Kingfisher County, 1.12 mi W of Kingfisher
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.860, -97.950

Thunderstorm Wind, Harper

When
June 28, 6:58 AM CST
Where
Harper County, 11.91 mi SSE of Selman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.640, -99.410

Estimated 60 mph wind gusts. No damage information was provided.

Thunderstorm Wind, Woodward

When
June 28, 7:15 AM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woods

When
June 28, 7:40 AM CST
Where
Woods County, 7.25 mi E of Waynoka
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.580, -98.750

Observer reported 60 mph winds. No damage information was provided.

Thunderstorm Wind, Woods

When
June 28, 7:55 AM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

Thunderstorm Wind, Woods

When
June 28, 8:00 AM CST
Where
Woods County, Hopeton
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.690, -98.670

Observer reported 60 mph winds. No damage information was available.

Thunderstorm Wind, Alfalfa

When
June 28, 8:35 AM CST
Where
Alfalfa County, 0.89 mi SW of Cherokee
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.740, -98.360

Thunderstorm Wind, Alfalfa

When
June 28, 9:00 AM CST
Where
Alfalfa County, 0.69 mi N of Great Salt Plains Lake Dam
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.750, -98.140

Observer reported 60 to 70 mph winds at Great Salt Plains park office. No damage information was provided.

Thunderstorm Wind, Major

When
June 28, 9:25 AM CST
Where
Major County, Ringwood
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.380, -98.250

Estimated 60 to 70 mph winds. No damage information was provided.

Thunderstorm Wind, Grant

When
June 28, 9:45 AM CST
Where
Grant County, Pond Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.670, -97.800

No damage information was provided.

Thunderstorm Wind, Kay

When
June 28, 10:20 AM CST
Where
Kay County, 3.39 mi ESE of Nardin
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.800, -97.390

Estimated 55 to 60 mph winds. No damage information was provided.

Thunderstorm Wind, Kay

When
June 28, 10:25 AM CST
Where
Kay County, 3.32 mi W of Blackwell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.800, -97.340

Gas station awning damaged at interstate 35 and Highway 11 interchange.

Thunderstorm Wind, Kay

When
June 28, 10:30 AM CST
Where
Kay County, Blackwell
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.800, -97.280

Numerous five inch diameter tree limbs broken from trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529307, 529308, 529309, 529310, 529311, 529312, 529313, 529314, 529315, 529316, 529317, 529318, 529319, 529320.